Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 8
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Murphy, David and Mao, Xuerui 2015. Suppression of vorticity in vortex and pipe flow interactions. Theoretical and Computational Fluid Dynamics, Vol. 29, Issue. 1-2, p. 55.

    Mao, Xuerui Blackburn, Hugh and Sherwin, Spencer 2015. Optimal suppression of flow perturbations using boundary control. Computers & Fluids, Vol. 121, p. 133.

    Mao, X. 2015. Sensitivity of forces to wall transpiration in flow past an aerofoil. Proceedings of the Royal Society A: Mathematical, Physical and Engineering Science, Vol. 471, Issue. 2184, p. 20150618.

    Foures, D. P. G. Caulfield, C. P. and Schmid, P. J. 2014. Optimal mixing in two-dimensional plane Poiseuille flow at finite Péclet number. Journal of Fluid Mechanics, Vol. 748, p. 241.

    Del Guercio, Gerardo Cossu, Carlo and Pujals, Gregory 2014. Optimal perturbations of non-parallel wakes and their stabilizing effect on the global instability. Physics of Fluids, Vol. 26, Issue. 2, p. 024110.

    Griffith, Martin D. Leweke, Thomas Thompson, Mark C. and Hourigan, Kerry 2013. Effect of small asymmetries on axisymmetric stenotic flow. Journal of Fluid Mechanics, Vol. 721,

    Monokrousos, Antonios Brandt, Luca Mavriplis, Catherine and Henningson, Dan S. 2014. Optimal disturbances above and upstream of a flat plate with an elliptic-type leading edge. Theoretical and Computational Fluid Dynamics, Vol. 28, Issue. 2, p. 147.

    Mao, Xuerui Blackburn, Hugh M. and Sherwin, Spencer J. 2013. Calculation of global optimal initial and boundary perturbations for the linearised incompressible Navier–Stokes equations. Journal of Computational Physics, Vol. 235, p. 258.

  • Journal of Fluid Mechanics, Volume 705
  • August 2012, pp. 306-321

Optimal inflow boundary condition perturbations in steady stenotic flow

  • X. Mao (a1), H. M. Blackburn (a1) and S. J. Sherwin (a2)
  • DOI:
  • Published online: 01 March 2012

We determine optimal inflow boundary perturbations to steady flow through a straight inflexible tube with a smooth axisymmetric stenosis at a bulk-flow Reynolds number , for which the flow is asymptotically stable. The perturbations computed produce an optimal gain, i.e. kinetic energy in the domain at a given time horizon normalized by a measure of time-integrated energy on the inflow boundary segment. We demonstrate that similarly to the optimal initial condition problem, the gain can be interpreted as the leading singular value of the forward linearized operator that evolves the boundary conditions to the final state at a fixed time. In this investigation we restrict our attention to problems where the temporal profile of the perturbations examined is a product of a Gaussian bell and a sinusoid, whose frequency is selected to excite axial wavelengths similar to those of the optimal initial perturbations in the same geometry. Comparison of the final state induced by the optimal boundary perturbation with that induced by the optimal initial condition demonstrates a close agreement for the selected problem. Previous works dealing with optimal boundary perturbation considered a prescribed spatial structure and computed an optimal temporal variation of a wall-normal velocity component, whereas in this paper we consider the problem of a prescribed temporal structure and compute the optimal spatial variation of velocity boundary conditions over a one-dimensional inflow boundary segment. The methodology is capable of optimizing boundary perturbations in general non-parallel two- and three-dimensional flows.

Corresponding author
Email address for correspondence:
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

1.D. Barkley , H. M. Blackburn & S. J. Sherwin 2008 Direct optimal growth analysis for timesteppers. Intl J. Numer. Meth. Fluids 57, 14371458.

4.H. M. Blackburn & S. J. Sherwin 2004 Formulation of a Galerkin spectral element–Fourier method for three-dimensional incompressible flows in cylindrical geometries. J. Comput. Phys. 197 (2), 759778.

7.C. D. Cantwell , D. Barkley & H. M. Blackburn 2010 Transient growth analysis of flow through a sudden expansion in a circular pipe. Phys. Fluids 22, 034101–1–15.

8.J.-M. Chomaz 2005 Global instabilities in spatially developing flows: non-normality and nonlinearity. Annu. Rev. Fluid Mech. 37, 357392.

9.P. Corbett & A. Bottaro 2001 Optimal control of nonmodal disturbance in boundary layers. Theor. Comput. Fluid Dyn. 15, 6581.

12.X. Mao , S. J. Sherwin & H. M. Blackburn 2011 Transient growth and bypass transition in stenotic flow with a physiological waveform. Theor. Comput. Fluid Dyn. 25 (1), 3142.

13.J. Nocedal & S. Wright 1999 Numerical Optimization. Springer.

14.P. J. Schmid 2007 Nonmodal stability theory. Annu. Rev. Fluid Mech. 39, 129162.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *